How to Survive Opiate Withdrawal

How to Survive Opiate Withdrawal

First of all, good luck. If you have never experienced opiate withdrawal symptoms, also called being dope sick, you are lucky. If you have, then you know what hell on earth feels like. And, if you have gone through opiate withdrawals more than once, you probably also have noticed that they get worse every subsequent time you stop or run out of your supply. This is because your body is going through a kind of shock: your brain has been altered by taking opiates (such as Oxycodone, Roxicet, heroin, etc.) and without these substances, your brain and therefore body go into panic mode.

Often times compared to being flu-like symptoms, opiate withdrawals are intense, acute, and although not life-threatening, it sure feels like you’re dying.

While going through opiate withdrawal, you may experience some or all of the following:

  • Agitation and anxiety
  • Depression
  • Muscle aches
  • Watery Eyes
  • Sweating
  • Insomnia
  • Runny nose
  • Restlessness
  • Abdominal cramping
  • Diarrhea
  • Vomiting
  • Dilated pupils
  • Chills and goose bumps

Here are 10 things you can do to survive opiate withdrawal:

1. Prepare a comfortable environment:

Keep your tablet or TV and DVD player nearby so that you can watch some lighthearted movies.

Make sure that your room is at a comfortable temperature, and make sure that you have some soft blankets and maybe a fan. Prepare to change your sheets often because of sweating.

Wear loose and comfortable clothing. Again, you’ll probably have to change clothes a lot because of the sweating.

2. Avoid going through opiate withdrawal alone. If you don’t plan to check yourself into a rehab facility, then stay with someone who can support you during the withdrawal period.

3. Take some time off from your usual activities. Opiate withdrawal may take up to 2 weeks, so try to take some time off of work. If you have a family, then check yourself into a rehab facility or go somewhere where your children won’t have to see you going through opiate withdrawals.

4. Slowly taper off your narcotics. Reduce your doses of opioids or medications by about 20 to 25 percent every 2 or 3 days to minimize opiate withdrawals.

5. Try community detox. Check out your local methadone clinic so that you can gradually wean yourself off of narcotics by taking gradually decreasing doses of methadone. Community detox will allow you to go on with your daily life without checking in to an in-patient facility.

6. Go to a psychiatric ward or other inpatient psychiatric facility if you’ve had episodes of suicidal thoughts or hurting yourself in the past. Opiate withdrawal can bring out these negative behaviors, which could put you in real danger. If you have a history of depression or other psychiatric problems, then do your detox under medical supervision.

7. Check yourself into a rehabilitation facility.

Also called inpatient therapy, you will receive individual and group therapy and support. While you stay in a rehabilitation facility, you can talk to counselors about your addiction or you can spend time in support groups with other addicts.

8. Give yourself a lot of positive reinforcement. Try some of these strategies:

Tell yourself that your withdrawal pains from opiates are like labor pains. You’re giving birth to a new you.

Write a notice to yourself that says, “I’m a fantastic person, and I’m doing something amazing.” Post the notice where you can see it.

Give yourself a non-drug reward for every day that you make it through opiate withdrawal.

9. Remember to eat food and drink water. You may not feel like eating or drinking fluids, but your body needs nourishment and hydration. Eat saltines or yogurt or other foods that are easy on your stomach. Also, be sure to drink water or fruit juice to replace any fluids that you lose from vomiting or diarrhea.

10. Get some light exercise. Don’t overdo it, but take a short walk around your neighborhood or do some light housework. Exercise will keep your spirits up and will help to distract you from the symptoms of opiate withdrawal.

 

 

Sources:

http://www.wikihow.com/

http://www.health.harvard.edu/

My friend is addicted to Roxies. How can I help?

My friend is addicted to Roxies. How can I help?

My friend is addicted to Roxies. How can I help?     

Some people are able to use roxies recreationally or with a prescription without ever having to experience negative consequences or addiction. For many other people using roxies can cause problems at work, home, and school and in relationships. If you are worried about your friend’s roxy use it is important to know that help is out there.

If you have a friend or family member that is addicted to roxies here are some things that you can do to help them:

Take care of yourself. Don’t let yourself get caught up in your friend’s roxy addiction to the point where you begin neglecting what you need to be ok. Make sure that you have support and that you have people you can talk to and lean on. Always stay safe and don’t put yourself in dangerous situations with your friend. Your friend is not a bad a person just in the grips of the disease of addiction but that does not mean your friend is going to be acting like your friend so remember to be cautious.

Speak up. If your friend is addicted to roxies and you want to help then say something! Talk to the person about your concerns and offer them your help and support. Don’t be judgmental though because this will backfire. The sooner your friend can get help for their roxy addiction the better. Don’t wait for your friend to get really bad off on roxies before you say something. If you are going to speak up make sure that you are prepared for a slew of excuses about their addiction and even straight denial of it. The thing you can do is to list specific examples that you have of your friend’s behavior that has you worried about their addiction to roxies.

Don’t blame yourself. You can be ultra-supportive and you can also encourage your friend to go treatment but you cannot force your friend to get sober. You cannot control your friend’s actions or their decisions. Let your friend take the responsibility for their actions and their addiction, this is essential to them stepping out of denial and moving towards recovery from their addiction to roxies. Never blame yourself for anything you cannot do for them.

If you want to help your friend it is important to note the things that you should NOT do as well:

If your friend is addicted to roxies it is best if you never attempt to threaten, bribe or preach at them.

  • Don’t try to be a martyr. Avoid emotional appeals or emotional blackmail to try and get them sober. This may only make your friend’s feelings of guilt and compulsion to use roxies stronger.
  • Don’t cover up or make excuses for your friend. Also do not shield them from the negative consequences they may experience due to their addiction.
  • Don’t take over their responsibilities for your friend. This leaves them with no sense of importance or dignity.
  • Don’t hide or throw out their drugs. This can spark a very angered and heated argument.
  • Never argue with your friend when they are high
  • Never take drugs with your friend
  • Don’t feel guilty or responsible for your friend’s behavior.

It is possible for you to help your friend but realize it is ultimately up to them to decide to get sober. Just be there as a friend and willing to support them if they decide to take the help you are trying to give.